Skip to content
What to expect starting birth control pills?
avatar
An_248324 posted:
I was prescribed Desogen at 2 weeks into my cycle. My healthcare provider didn't say anything about waiting until my period so I started right away. We used condoms for a week after I began the pill. I am now two days late on what would be my normal time. Should I expect my period when I begin the placebo pills? I'm nervous about those because they will coincide with when I would normally be ovulating. Would it be safe to have unprotected sex during the placebo week? And what should I expect with the whole period issue? The prescribing doctor really didn't tell me what to expect. She simply told me to wait a week - nothing about placebo pills, ovulation times, altered periods, nothing. Any info would be really appreciated, thanks a lot.
Reply
 
avatar
tlkittycat1968 responded:
You do not ovulate while on birth control so there is no need to track your so-called ovulation week. Yes, it is safe to have sex during the placebo week; you really won't be having unprotected sex since you are on the pill. Most women do have their period during the placebo week. Don't be surprised if your period doesn't start right away during the placebo week; when I was on birth control, I would start my placebo week on Sunday and my period would start Wednesday.

Most women notice lighter and shorter periods while on the pill. Again, when I was on the pill, my period would start Wednesday and be done by Friday.
 
avatar
fcl responded:
  • You have exactly the same contraceptive cover the whole month round.
  • The pill stops you ovulating.
  • The pill is effective one week after starting.
  • Most women have their period during the placebo week.
  • Your period may be longer, shorter, heavier, or lighter than usual.

I hope some of the above helps. If you have any other questions I'd be happy to try and help

It might take a couple of months before your cycle settles into its routine.
 
avatar
laurenwallace99 replied to tlkittycat1968's response:
I guess my main worry was that I would already have ovulated before I started the pills? I'm probably just being stupid but I'm nervous. I've had all the symptoms of my period starting for the past week, just minus the actual period. This is normal? I will only get my period during placebo week? Thanks for your patience and expertise. I know I sound silly but I'm new to this stuff!
 
avatar
fcl replied to laurenwallace99's response:
You're overthinking this.

If you had already ovulated then having sex a week later will cause no risk of pregnancy. Also, after a week the pill is effective so you won't ovulate the following month (or any other month when you're on the pill). Your period should (normally) start during the placebo week but this can be a little erratic during the first few months. The feeling that your period is about to start is probably due to being on BC too - your body is having a new experience. It is also perfectly possible that your period WILL start ... because you have just started the pill and, like I said, things can be a bit erratic at the beginning.


Helpful Tips

how can a woman restore sensation in her nipples/breast?
since my last pregnancy in 2005, i have no sensation in my breast when stimulated. If anything, it hurts. I am 43 years old and I know I'm ... More
Was this Helpful?
0 of 1 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.